Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Metformin side effects
    avatar
    ginapocan posted:
    When I was diagnosed with Diabetes type 2 some 8 years ago (lost count), the first plan of action combo was Metformin, glipizide, and Actos. I'm currently off Actos due to the side effects. So now its just Metformin and Glipizide, but I take Cinnamon with them. Anyway, when I first got on these meds, there wasn't a whole lot of info out there on them. But, in the past year or so, I have been seeing good info on them. About a year ago, I found the info I needed on Metformin. Well, I read some things that disturbed me. I read somewhere that Metformin can (rarely) cause muscle deterioration. When I read that, nothing clicked right away. But, over time, I began to wonder why my muscles have been shrinking. I used to have an athletic body mass. I passed it off as age related. But, one day it just kept haunting me. So, I sat and reflected as to how long I have been on these meds vs how long it's been since I have had muscle discomfort and muscle deterioration. Between the recent information I received, and the time frame, it added up and believe it's caused by Metformin. It's accelerated over the past year or so. I'm in constant pain. I told my doctor over a year ago, her answer was to put me on insulin. Not try anything else. But continued to prescribe me Metformin. That tells me she didn't believe me. I left her and found other doctors. They won't listen either. One doctor told me it was very rare. So, I guess because it's rare it's not worth investigating. I think this drug is causing a host of issues for me but no one is listening. I don't know what to do. They won't even look at alternatives. What can I do?
    Reply
     
    avatar
    An_255018 responded:
    Muscles usually "shrink" if they are not used. Are you exercising on a regular basis?

    Have you talked to your doctors about other conditions such as arthritis, fibromayalgia or some type of neuropathy that could be causing your pain?

    I suppose the only way to really tell if the Metformin is causing these symptoms would be to discontinue the drug for a few weeks and see what happens. You would need to monitor your blood glucose readings carefully and be strict with a low-carb diet and exercise plan. This would be an experiment that you could try but understand the risks and consequences.
     
    avatar
    brunosbud responded:
    Are you exercising, daily? You post a question on muscle loss without a word about muscle growth.


    Helpful Tips

    Tip for Less Severe Neuropathy Symptoms
    I was diagnosed with Type 2 over eight years ago and have been lucky enough to control my disease with weight loss, diet and exercise ... More
    Was this Helpful?
    1 of 1 found this helpful

    Expert Blog

    Conquering Diabetes - Michael Dansinger, MD

    Dr. Michael Dansinger provides thoughtful tips for those with type 2 diabetes or pre-diabetes who want to reclaim their health...Read More

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.